Common adverse effects of valproate include sedation, tremor, gastrointestinal effects, and weight gain. Valproate-associated hyperammonemic encephalopathy (VHE) is an uncommon adverse effect of valproate therapy, which includes symptoms such as tremors, ataxia, seizures, confusion, sedation and coma. We report clinical features and management of 10 cases of VHE in a tertiary care center.
In a retrospective chart review of case records from January 2018 to June 2021, 10 patients with VHE were identified and included in this case series. The data collected include demographic information, psychiatric diagnosis, comorbidities, liver function tests, serum ammonia and serum valproate levels, dosages and duration of valproate, management of hyperammonemia including dosage variations, discontinuation, adjuvant drugs used, and whether rechallenge was done.
The most common indication of starting valproate was bipolar disorder (n = 5). All the patients had more than one physical comorbidity and risk factors for developing hyperammonemia. Seven patients received valproate at a dose higher than 20 mg/kg. The duration of valproate use varied from 1 week to 19 years before developing VHE. Dose reduction or discontinuation and lactulose were the most common management strategies used. All 10 patients improved. Among the 7 patients in whom valproate was discontinued, for 2 patients valproate was reinitiated in inpatient care with careful monitoring and was found to be well tolerated
This case series highlights the need for a high index of suspicion for VHE as it is frequently associated with a delayed diagnosis and recovery in psychiatric settings. Screening for risk factors and serial monitoring may allow earlier diagnosis and management.